Pennsylvania, 2012

Flash Flooding in Pennsylvania, September 3, 2012

September 3, 2012 · NWS PHI · 5 events in 2 counties and zones

A series of thunderstorms with torrential downpours affected parts of southeastern Pennsylvania mainly during the first half of the day on the 3rd. Adjusted Doppler Radar storm total estimates exceeded 4 inches in western sections of Delaware County and eastern sections of Chester County..

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with torrential downpours affected parts of southeastern Pennsylvania mainly during the first half of the day on the 3rd. Adjusted Doppler Radar storm total estimates exceeded 4 inches in western sections of Delaware County and eastern sections of Chester County.. The heavy rain was caused by the combination of a nearby stationary front and the approaching remnants associated with Hurricane Isaac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 8:24 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 2, 8:24 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
924 PM EDT SUN SEP 2 2012

.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS THE DELMARVA WILL SINK SOUTH AND THEN
STALL ON MONDAY. THE BOUNDARY IS ANTICIPATED TO RETURN NORTH ON
MONDAY AND MONDAY NIGHT. IT SHOULD MEANDER OVER OR NEAR OUR REGION
DURING THE MID WEEK PERIOD AS WEAK AREAS OF LOW PRESSURE MOVE ALONG
IT. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE ON
THURSDAY NIGHT WITH HIGH PRESSURE FOLLOWING FOR FRIDAY INTO
SATURDAY. ANOTHER FRONT MAY APPROACH LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HIGH PRESSURE OFF THE COAST OF CANADA AND LOW PRESSURE MOVING UP THE
OHIO VALLEY WILL KEEP AN ONSHORE FLOW ACROSS THE AREA TONIGHT. LOW
CLOUDS  AND SCATTERED SHOWERS ARE EXPECTED THROUGH TONIGHT. HIGHER
POPS WILL BE ACROSS THE SOUTHERN THIRD OF THE AREA...CLOSER TO A
STATIONARY FRONT. ADJUSTED POPS DOWNWARD WITH THE LATEST UPDATE AS
RADAR HAS VERY LITTLE ON IT ATTM. WILL JUST CARRY LOW CHC FOR THE
NEXT FEW HOURS.  LOWS TONIGHT WILL RANGE FROM AROUND 70 SOUTH...TO
THE LOW 60S ACROSS NRN NJ AND THE HIGHER ELEVATIONS OF THE
SOUTHERN POCONOS. OVERALL RAINFALL WILL PROBABLY RANGE FROM A
TENTH TO A QUARTER INCH IN MOST AREAS...BUT HEAVIER SHOWERS MAY
PRODUCE LOCALLY AN INCH IN ISOLATED SPOTS (MOSTLY SOUTH).

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
NOT MUCH CHANGE EXPECTED MONDAY. CLOUDY SKIES AND SCATTERED SHOWERS
WILL CONTINUE ACROSS THE AREA. THE RAINS WILL BE SCATTERED ACROSS
MOST AREAS...AGAIN WITH A HIGHER CHC TO THE SOUTH ACROSS THE
DELMARVA REGION. IT WILL REMAIN COOL AND HUMID WITH HIGHS MOSTLY IN
THE UPPER 70S TO LOW 80S. WINDS EAST OR SOUTHEAST AT AROUND 10 MPH.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A GENERAL CONSENSUS OF THE MODELS FORECASTS A QUASI-STATIONARY FRONT
OVER THE AREA THAT GRADUALLY WILL TAKE ON A BIT MORE OF A NORTH TO
SOUTH ORIENTATION INTO WEDNESDAY, REMNANT ENERGY AND MOISTURE FROM
ISSAC MOVING ALONG THE BAROCLINIC ZONE AND ARRIVING AS EARLY AS LATE
MONDAY NIGHT, PRECIPITABLE WATER VALUES EXCEEDING TWO INCHES FROM
MONDAY NIGHT THROUGH WEDNESDAY, H7 THETA E VALUES EXCEEDING 330 DEG
K AROUND THE SAME TIME, AND THE SOUTHERLY H8 AND H9 FLOW INCREASING
TO MODERATE LEVELS TUESDAY INTO TUESDAY NIGHT. THIS SHOWS SOME OF
THE SIGNS OF A MADDOX SYNOPTIC/TROPICAL EVENT IN THE MAKING. THE
AMERICAN MODELS SEEM TO BREAK THIS ALL DOWN EARLIER ON WEDNESDAY
THAN THE ECMWF AND UKMET DO; WE PRESENTLY BELIEVE THERE IS A CHANCE
THAT A FLASH FLOOD WATCH WILL GO UP FOR OUR AREA WITH SUBSEQUENT
FORECASTS. OUR PRESENT FORECAST IS CALLING FOR WIDESPREAD TWO TO
FOUR INCH AMOUNTS THROUGH 8 PM EDT WEDNESDAY. WE WILL START WITH A
MENTION OF LOCALIZED FLOODING IN THE HWO FOR THE DELMARVA TONIGHT
AND MONDAY AND THEN EXPAND SOMEWHAT STRONGER WORDING THROUGH THE
ENTIRE FORECAST AREA BEGINNING MONDAY NIGHT.

WE HAVE FOCUSED ON THE PART OF THE FORECAST THAT IS AFFECTED BY THE
ABOVE, AND HAVE ONLY MADE MINOR CHANGES FROM THURSDAY ONWARD. A
FRONT THAT CLEARS OUT RESIDUAL MOISTURE IS STILL EXPECTED AROUND
THURSDAY NIGHT. ANOTHER FRONT IS POSSIBLE FOR LATE IN THE WEEKEND,
AND WE HAVE ADDED SOME CHANCE POPS THEN.

WE BASICALLY HAVE MAINTAINED CONTINUITY ON TEMPERATURES, WHICH
ESPECIALLY FAVOR THE ABOVE NORMAL MINIMUMS UNTIL WE CAN SEE THE LATE
WORK WEEK FRONTAL PASSAGE.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE ONSHORE FLOW CONTINUES ACROSS THE AREA AND LOWER CIGS WILL
PROBABLY BE THE BIGGEST FACTOR AFFECTING THE TERMINALS MUCH OF THE
NEXT SEVERAL DAYS. CONDS LOOK TO DETERIORATE OVERNIGHT WITH SOME
LOCATIONS ALREADY MVFR AND THE REST EXPECTED TO GET THERE. RIGHT
NOW AM KEEPING THINGS ABOVE IFR, BUT IT CAN NOT BE RULED OUT,
ESPECIALLY IN ANY HEAVIER SHOWERS THAT COULD OCCUR EITHER TONIGHT
OR ON MONDAY.

OUTLOOK... MONDAY NIGHT THROUGH THURSDAY...SHOWERS AND
THUNDERSTORMS BECOME INCREASINGLY LIKELY INTO TUESDAY NIGHT WITH
THE POTENTIAL FOR PERIODS OF MODERATE TO HEAVY RAIN ACCOMPANIED BY
MVFR OR IFR CONDITIONS. MVFR OR IFR CONDITIONS ARE ALSO POSSIBLE
IN LATE NIGHT AND EARLY MORNING FOG, HAZE AND LOW CLOUDS DURING
THE PERIOD. MODERATE CONFIDENCE.

THURSDAY NIGHT...SHOWERS AND THUNDERSTORMS EITHER WILL HAVE ENDED OR
WILL BE ENDING WITH VFR CONDITIONS BECOMING WIDESPREAD. CONFIDENCE
IS LOW TO MODERATE.

FRIDAY...VFR. CONFIDENCE IS MODERATE.

&&

.MARINE...
SUB-SCA CONDITIONS EXPECTED TONIGHT AND MONDAY. HIGH PRESSURE OVER
ERN CANADA AND APPROACHING LOW PRESSURE FROM THE WEST WILL PROMOTE
AND ONSHORE FLOW THROUGH AT LEAST MONDAY. WINDS WILL AVERAGE 10 TO
15 KTS THROUGH THE PERIOD. SEAS WILL MOSTLY BE 3 TO 4 FT ON THE
OCEAN...A MIX OF SWELL AND ALSO SOME WIND INDUCED WAVES TOO. ON DEL
BAY SEAS MOSTLY 1 TO 2 FT. SCATTERED SHOWERS EXPECTED TONIGHT AND
MONDAY.

OUTLOOK...
WIND SPEEDS AND GUSTS SHOULD REMAIN BELOW 25 KNOTS THROUGH THE
PERIOD, ALTHOUGH GUSTS UP TO AROUND 20 KNOTS ARE EXPECTED UNTIL THE
FRONT PASSES LATE IN THE WORK WEEK.

LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO AFFECT THE COASTAL WATERS OF DELAWARE AND NEW JERSEY
INTO FRIDAY. WAVE HEIGHTS ON OUR OCEAN WATERS ARE FORECAST TO BUILD
TO 5 FEET OR A BIT MORE, AND A SMALL CRAFT ADVISORY MAY BECOME
NECESSARY.

&&

.RIP CURRENTS...
LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM KIRK SHOULD
CONTINUE TO RESULT IN AT LEAST A MODERATE RISK OF RIP CURRENTS ALONG
THE COASTS OF DELAWARE AND NEW JERSEY INTO MONDAY.

LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO REACH THE COASTS OF DELAWARE AND NEW JERSEY LATE ON
MONDAY AND THEY SHOULD CONTINUE TO AFFECT OUR SHORES THROUGH AT
LEAST THE END OF THE WEEK. AS A RESULT, A PROLONGED PERIOD WITH A
MODERATE TO HIGH RISK OF RIP CURRENTS IS ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI/IOVINO
NEAR TERM...NIERENBERG/O'HARA
SHORT TERM...O'HARA
LONG TERM...DELISI/IOVINO
AVIATION...DELISI/IOVINO/NIERENBERG/O'HARA
MARINE...DELISI/IOVINO/O'HARA
RIP CURRENTS...
Hazardous weather outlook, Sep 2, 3:14 PM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 PM EDT SUN SEP 2 2012

NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-067>071-032015-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
414 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAINFALL CAUSING LOCALIZED FLOODING IS POSSIBLE FROM MONDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-032015-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
414 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

LOCALIZED HEAVY RAINFALL IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAINFALL CAUSING LOCALIZED FLOODING IS POSSIBLE FROM MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-032015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
414 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM KIRK SHOULD
CONTINUE TO RESULT IN AT LEAST A MODERATE RISK OF RIP CURRENTS FOR
MONDAY.

LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO REACH THE COASTS OF DELAWARE AND NEW JERSEY LATE ON
MONDAY AND THEY SHOULD CONTINUE TO AFFECT OUR SHORES THROUGH AT
LEAST THE END OF THE WEEK. AS A RESULT, A PROLONGED PERIOD WITH A
MODERATE TO HIGH RISK OF RIP CURRENTS IS ANTICIPATED.

HEAVY RAINFALL CAUSING LOCALIZED FLOODING IS POSSIBLE FROM MONDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-032015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
414 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 6:37 PM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
737 PM EDT SUN SEP 2 2012

NJZ013-014-020-026-030130-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
737 PM EDT SUN SEP 2 2012

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT EASTERN MONMOUTH AND
OCEAN COUNTIES...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES WEST OF ASBURY PARK...DRIFTING SOUTHEAST AT 5
MPH. THE THUNDERSTORM WILL BE NEAR FARMINGDALE...COLLINGWOOD PARK
AROUND 800 PM...SHARK RIVER HILLS...NEPTUNE CITY AROUND 830 PM...WEST
BELMAR...SOUTH BELMAR AROUND 845 PM...SEA GIRT...SPRING LAKE HEIGHTS
AROUND 900 PM...BRIELLE AND MANASQUAN AROUND 915 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS. A ROUND A HALF
AN INCH OF RAIN IS LIKELY ALONG THE PATH OF THIS STORM.

CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4012 7402 3998 7404 3994 7406 3992 7409
      3993 7409 3991 7411 3989 7415 4025 7430
      4029 7415 4019 7400

TFG
Local storm report, Sep 2, 7:03 PM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
803 PM EDT SUN SEP 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      GEORGETOWN              38.69N  75.39W
09/02/2012                   SUSSEX             DE   PUBLIC

            YARDS FLOODING.

0430 PM     FLASH FLOOD      FEDERALSBURG            38.69N  75.77W
09/02/2012                   CAROLINE           MD   LAW ENFORCEMENT

            TIME OF START ESTIMATED... ROADS ARE FLOODED.

&&

EVENT NUMBER PHI1200703 PHI1200704

TG

The radar

The Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Delaware

When
September 3, 12:15 AM EST to 2:00 AM EST
Where
Delaware County, 1.27 mi WNW of Thornton to 0.87 mi N of Elam
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.910, -75.550

Thunderstorms with heavy rain caused flash flooding of smaller creeks as well as poor drainage and roadway flooding in Concord and Thornbury Townships. Doppler Radar rainfall estimates were around four inches within the townships..

Flash Flood, Chester

When
September 3, 12:30 AM EST to 2:00 AM EST
Where
Chester County, 1.48 mi SSE of West Chester to 0.87 mi NW of West Chester
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.950, -75.610

Thunderstorms with heavy rain caused flash flooding of smaller creeks as well as poor drainage and roadway flooding in West Chester and West Goshen Township. A couple of roads were closed in West Chester. Doppler Radar rainfall estimates were around three inches.

Flash Flood, Chester

When
September 3, 4:49 AM EST to 6:16 AM EST
Where
Chester County, Valley Forge to 0.55 mi E of Valley Forge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.100, -75.470

Thunderstorms with heavy rain caused flash flooding along the Valley Creek. The Valley Creek near Valley Forge exceeded its 7 foot flood stage from 549 a.m. EDT through 716 a.m. EDT on the 3rd. It crested at 7.78 feet at 645 a.m. EDT.

Flash Flood, Chester

When
September 3, 10:18 AM EST to 11:30 AM EST
Where
Chester County, Valley Forge to 0.55 mi E of Valley Forge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.100, -75.470

For the second time within the same day, thunderstorms with heavy rain caused flash flooding along the Valley Creek. The Valley Creek near Valley Forge exceeded its 7 foot flood stage from 1118 a.m. EDT through 1230 p.m. EDT on the 3rd. It crested at 7.29 feet at Noon EDT.

Flash Flood, Delaware

When
September 3, 5:18 PM EST to 7:24 PM EST
Where
Delaware County, 0.65 mi NE of Village Green to 0.9 mi WSW of Brookhaven
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.875, -75.420

Thunderstorms with torrential downpours caused flash flooding along the Chester Creek. The Chester Creek near Chester exceeded its 8 foot flood stage from 618 p.m. EDT through 824 p.m. EDT on the 3rd. It crested at 8.92 feet at 7 p.m. EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412203, 412202, 412204, 412205, 412206.